Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Hello, I am a 39 year old male with no

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2001
Answered : 4227 Questions
Question
Hello, I am a 39 year old male with no know history of heart disease. Severe anxiety, panic attacks have been my problem since high school. I was taking Setraline 50mg a day for two weeks when I had a severe panic attack. My QT/QTC came back as 464/567, I was discharged from ER saying everything came back normal.

Upon looking on the internet and seeing the symptoms of Prolonged QT interval of sudden cardiac death, I'm in a constant state of fear. I have been physically active most of my life and especially the past three years and have logged almost 2000 miles from either running, biking or walking.

I have been off Setraline for 4 days now and have avoided coffee for the same amount of time. I'm seeing a cardiologist in a few days but the fear is astronomical. Any advice would be appreciated.
Posted Fri, 1 Dec 2017 in Hypertension and Heart Disease
 
 
Answered by Dr. Ilir Sharka 13 minutes later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

I understand your concern and would explain that QT prolongation syndrome is a common complication of antidepressants.

But you should know that sertraline is a depressant, which exerts this adverse effect really rarely compared to the other drugs of this group.

So, in my opinion, it is less likely for you to experience this adverse effect.

Anyway, I would like to directly review your ECG image, if you can upload it for a more professional opinion.

Besides, QT prolongation syndrome can be monitored by repeated ECG , as it can be revealed by a simple resting ECG. It is dose and time dependent. Which means that it is more likely to occur when these drugs are used at higher doses and for a prolonged time.

If prolongation of QT is revealed by repeated ECG (every 1 month),while taking a certain medication, you may need to stop taking the drug.

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by
 
Follow-up: Hello, I am a 39 year old male with no 45 minutes later
Sure, how do I upload it?
 
 
Answered by Dr. Ilir Sharka 1 minute later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello again!

I would recommend take photos of the ECG and upload them as attachments to the question.

I would be happy to review them for a more professional opinion, whenever you will be upload them.

Regards,

Dr. Iliri
Above answer was peer-reviewed by
 
Follow-up: Hello, I am a 39 year old male with no 2 minutes later
Says it was uploaded as a PDF, please confirm.
 
 
Answered by Dr. Ilir Sharka 5 hours later
Brief Answer:
My opinion as follows:

Detailed Answer:
Hello!

I reviewed your uploaded ECG recordings and would explain that the ECG machine has concluded a prolonged QT interval (QTc = 567ms, which is much larger than the accepted upper limit of 440 ms).

In fact I made the calculations by myself and if we exclude the adjacent U wave after the T wave, QTc results shorter (QTc 441 ms).

So, it is a matter of measurement technique; in general QT interval is defined form the beginning of Q wave to the end of T wave and when the adjacent U wave is greater than 1 mm it should be included in side this interval.

That's why your QTc interval results prolonged.

Another finding on your ECG that needs to be investigated further is a shift of R/S transition zone to the right (almost V2), deeper S wave in V1.

For this reason a cardiac ultrasound is recommended to rule out any potential structural cardiac (myocardial hypertrophy, etc.) or pulmonary disorder.

Meanwhile, it is advisable to explore is several directions such as possible electrolytes disorder (hypokalemia, hypocalcemia, hypomagnesemia, etc.) and even any potential drug effect.

So, if no other causes is detected and your previous ECGs have not confirmed prolonged QTc interval, then Sertraline could be the reason of such ECG changes.

In such case, you should discuss with your prescribing doctor on the possibility of reducing your Sertraline daily dose or even stopping the drug.

You need to discuss with your doctor on the above mentioned issues.

Hope to have been helpful to you!

In case of any further uncertainties, feel free to ask me again.

Kind regards,

Dr. Iliri



Above answer was peer-reviewed by
 
Follow-up: Hello, I am a 39 year old male with no 22 minutes later
So by your calculations do I have a prolonged QT? Or is it because the machine is picking up the U wave as you put it. Also, I just had an echo prescribed by my dr and all results came back normal.
 
 
Answered by Dr. Ilir Sharka 52 minutes later
Brief Answer:
It seems that you have prolonged QT.

Detailed Answer:
Hi again,

In fact we have to consider a prolonged QT interval, because your QTc is longer than 440 ms in leads II, V5-V6 (which are the leads used when evaluating QT interval).

As U waves appear large in these leads we have to consider them and add their interval when assessing QT interval.

Measured QT interval in the other leads is shorter and this creates some QT dispersion (increased difference in QT interval duration between several ECG leads), a condition that predisposes for cardiac arrhythmia.

You cardiac ultrasound results normal, so you need to check blood electrolytes level as follows:

- potassium level,
- calcium level,
- magnesium level

If the above lab tests result normal and your ECGs prior to Sertraline use appear without any QT prolongation, then you should discuss with your prescribing doctor on Sertraline reduction or stopping.

Repeated ECG recording are advisable.

Wishing you a pleasant weekend!

Regards,

Dr. Iliri

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor